Finally got some progress (I think!?)

Hi all

I've been hypothyroid for about 9/10 years and always been on levothyroxine (currently 125) however over the last few years my symptoms seemed to reappear and things got a lot worse for me. I've put on loads of weight, the exhaustion was terrible and I've generally been in a bad place due to this. The doctor as usual just said I was depressed and gave me Citalopram which stupidly I have taken for the last 9 months. I decided 3 weeks ago to stop so I halved my dosage down and then last Friday stopped altogether. I felt fine up till this week but now this horrible feeling has hit me. Nasty dizzy spells, heavy head, nausea and emotional. I'm assuming it's just withdrawal from the medication and it will go away but does anyone know how long this will last for? I wanted to come off everything including contraception to show my endo that nothing was affecting my levels other than my thyroid! One positive of all this is that the endo has advised me I can trial combined therapy going to 100 Levo and 10 T3. What I don't understand is why she keeps calling it a trial? If it works and is successful they will let me stay on it won't they? I'm looking forward to starting my combined therapy but don't want to when I feel this shocking from whatever is going on right now. I've assumed its withdrawal symptoms but anything else you could suggest? Thanks in advance! X

15 Replies

  • I think you've probably stopped it too quickly. It's best to titrate down with this sort of medication until you're taking a small amount every day and then every other day. Maybe try taking a low dose every other day for a week and see if it relieves your symptoms, then take every three days etc.

    Congrats on your trial. Gp is probably calling it a trial because it will either make you feel better or not. I assume if you feel better and your bloods are to her liking that she'll let you stay on it.

    Do you know if your levo was enough to get your tsh low in range (1 or under) and t3 and t4 high in range?

  • Hi puncturedbicycle thanks for your response. My last bloods came back like this:

    TSH - 0.08 (0.2-4)

    Free T4 - 15.6 (11-22.6)

    Free T3 - 4.4 (3.5-6.5)

    I think you're right I have probably tapered too quickly but I think I'm getting through the worst bits of the withdrawal now so I might just grit my teeth and get through it because I don't want to have to go through this again xxx

  • Hi Tarajp123, I don't uderstand why your endo didn't give you the combo therapy when you were on Citalopram (or before that).

  • I'm not sure either, maybe she would have done but she seemed to want to push all my symptoms onto my other medications. Like for example high cortisol levels = because I was on contraceptive pill. So I came off everything to kinda prove to her that it's not to do with my other meds. X

  • WIth most BigPharma drugs, titrating down is essential. I'm not familiar with Citalopram, but I have had friends on Effexor and read extreme accounts of how difficult it is get off that (one account had the patient titrating down from 150mg in a reduction of 1mg per day). If I were in your position, I would go back on, say, a half-dose of citalopram to see if some of the symptoms lessen. Then titrate down *very* slowly. You might want to google for accounts of Citalopram withdrawal.

    Did the endo agree to a trial because of your last lab tests? I think it's more likely the endo will "let" (gag!) you continue T3+T4 if she sees that FT3 & FT4 are in their ranges (regardless of what TSH is). I hope you will cover all your bases by insisting on the full panel TSH/FT3/FT4/rT3/TPOAb/TGAb. BTW, if you do have Hashimoto's, that can contibute also to your feelings of being unwell. There are things that can be done, to lessen antibodies.

  • Hi, what can be done to learn antibodies please? I am taking selenium, but if there's anything else I can do?! Thank you

  • Sorry lessen! Not learn, auto correct

  • Some people find that dietary changes reduce antibodies. In my case, I got lucky: gluten elimination did it. However gluten is hardly the only cause of antibodies. So, I suggest you get a copy of the book by Izabella Wentz from, and try everything she suggests to see what lowers antibodies for you. There may be other books on this subject from Amazon or B&N, but I have not checked.

  • Thank you, I will. I'm also cutting out gluten to help ibs so good to know that may help antibodies. My Dr said there was nothing I could do about antibodies, that they would eventually just destroy my thyroid!!!

  • You are learning something useful: that there is ignorance in the medical "profession"!

    Autoimmune disorders are sometimes the end-result of a long process of gut degradation (called "leaky gut" or "enteropathy") that causes undesirable material to get thru the gut wall into the bloodstream. That material can cause the body to form antibodies that attack specific types of the body's own tissue.

  • Thank you. I will look more into leaky gut

  • How do you know for sure its Hashis? On my medical records it says "acquired hypothyroidism" but on a conversation with the endo she said it was almost certainly Hashis! How would she know that? I do not think I have had any of the antibody tests done. I mentioned rt3 to her and she shrugged it off completely and said wouldn't test for it anyway! I've already ascertained I have high cortisol levels through a private salivary test (which she shrugged off as well) so asked about the possibility of Rt3 blocking my t3 receptors and again shrugged off! I'm starting to think most of these so called specialists are more specialist in other hormone issues rather than Thyroid.

  • Most endos are worthless for thyroid. They spend most of their time on diabetes. She probably said it was "almost certainly Hashis" because Hashis is the most common cause of hypothyroidism. But she doesn't know it because she didn't test! The question is, why not?

    The fact is, every practitioner who wants to know what is going on with their hypothyroid patients will use the full panel TSH/FT3/FT4/rT3/TPOAb/TGAb at least once. Because your doc thinks it is Hashis, she SHOULD have done the TPOAb (Thyroid Peroxidase Antibodies) and TGAb (Thyroglobulin Antibodies) tests. If the tests showed you do not have antibodies (unlikely), then there might be other things to do that would improve thyroid function. But if the doc doesn't test, she doesn't know for sure!

  • 3 weeks is too fast to come off Citalopram. It should be slowly reduced. There is an interesting article here, a Citalopram survival guide which you may find interesting. There is also a section entitled "SSRI Discontinuation Syndrome".

  • Thanks for the guide carer999 you are definitely right I have come off too fast but not really understanding the medication and how it's half life works I just assumed stupidly that because I felt fine for the first few days that I was going to be ok. I feel like I'm getting through it now and don't want to go back on the medication as I will only have to go through something similar again in a few weeks/months. I'm just going to have to grit my teeth and work through the feelings and hope I don't lose my temper with anyone in the mean time! 😂

    Thanks x

You may also like...